Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2002, 5:13 PM CDT for Lincoln County, Kansas. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2002, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 11, 2002, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:18 PM CDT | Hail 1.75 | Sylvan Grove, KS | |
| Jun 11, 5:18 PM CDT | Hail 1.25 | Sylvan Grove, KS | |
| Jun 11, 5:29 PM CDT | Hail 1.75 | Sylvan Grove, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2237 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 112213 SVRICT KSC105-112315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 512 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 615 PM CDT. * AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF SYLVAN GROVE...OR ABOUT 27 MILES EAST OF RUSSELL...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LINCOLN AROUND 530 PM CDT... THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS OF 70 TO 80 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THIS IS A DANGEROUS THUNDERSTORM WITH A HISTORY OF PRODUCING DAMAGING WINDS AND VERY LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 615 PM CDT. LAT...LON 3899 9847 3886 9844 3887 9796 3908 9802 /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:52 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 11, 3:52 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT TUE JUN 11 2002 TNGT: FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR. APPRS THAT CAP WL ONCE AGN BE OVERCOME LT AFTN/EVE. DEFINITE SVR WX POTENTIAL...BUT ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS. LARGE HAIL LKLY WITH SUPERCELL STORMS. ISOLD TORNADO THREAT APPEARS TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL SHEAR. CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW. FORTUNATELY UPR FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT. WENT WITH HVY RA IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE REALISTIC. WED-WED NGT: REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT. MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO OK...WITH ETA REFORMING BNDRY TO THE N. AGN...AM LEANING TOWARD ETA KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING WITH LEFTOVER PCPN. AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL LAPSE RATES. THU: BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE FNT/EFFECTIVE SFC BNDRY WL BE. GOING FCST AS GOOD AS ANY AND WONT CHG. FRI-SAT: SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX. LTL IF ANY CHG TO GOING FCST. SAT NGT-MON: NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST. WHILE SFC FNT SHUD BE WAY S OF AREA. HOWEVER ECMWF AND TO A LESSOR EXTENT AVN SUG A WEAK FNT TO BACK DOOR INTO THE AREA. COORD WITH HPC REVEALED ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN. GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS PERIOD. GOING TEMPS BASICALLY ON TRACK. FCSTID = HOWERTON ICT 71 85 62 80 / 60 60 50 20 HUT 69 84 61 80 / 80 60 40 20 EWK 70 84 62 80 / 80 60 40 20 EQA 71 85 63 80 / 60 60 50 20 WLD 72 87 64 80 / 50 60 50 20 RSL 66 79 58 80 / 70 50 40 10 GBD 66 82 60 80 / 80 60 40 20 SLN 67 82 60 80 / 80 50 40 20 MPR 70 84 62 80 / 80 60 40 20 CFV 72 89 67 80 / 30 50 50 20 CNU 71 85 65 80 / 40 60 40 20 K88 71 85 65 80 / 40 60 40 20 .ICT... KS...NONE.
In the hours before
Special weather statement, Jun 11, 11:56 AM CDT, 5 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT TUE JUN 11 2002 ...SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS... A COOL FRONT HAS STALLED FROM NEAR DODGE CITY TO RUSSELL TO CONCORDIA THIS AFTERNOON. AT THE MOMENT...A WARM LAYER OF AIR BETWEEN 6 AND 8 THOUSAND FEET IS PUTTING A LID ON ANY STORM DEVELOPMENT. HOWEVER...THE COMBINATION OF DAYTIME HEATING AND CONVERGENCE ALONG THE FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT AFTER 3 PM. THE STORMS ARE EXPECTED TO DEVELOP NORTHWEST OF A HUTCHINSON TO MARION LINE THIS AFTERNOON. WIND SHEAR PROFILES...GIVEN THE EXTREME INSTABILITY...WILL BE FAVORABLE FOR SUPERCELL STORMS THIS EVENING. AS MENTIONED EARLIER... DAMAGING WINDS AND LARGE HAIL WILL BE A GOOD BET WITH ANY STORMS THAT DEVELOP THIS AFTERNOON INTO TONIGHT. A BRIEF TORNADO MAY ALSO BE POSSIBLE ALONG THE SURFACE FRONT THIS AFTERNOON OR EARLY EVENING. BY LATE EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS MAY DEVELOP AND MOVE EAST ACROSS CENTRAL KANSAS. ALTHOUGH WARMER TEMPERATURES ALOFT MAY INITIALLY HINDER STORM DEVELOPMENT FURTHER SOUTH...THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE STORMS MAY ALSO BECOME SEVERE...WITH DAMAGING WINDS AND HAIL. SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO MARION LINE. SPOTTER ACTIVATION IS ALSO POSSIBLE BY LATE EVENING AND OVERNIGHT FURTHER SOUTH...ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST KANSAS.
Special weather statement, Jun 11, 2:15 PM CDT, 2 hours 58 minutes before
KSZ053-111931- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
Special weather statement, Jun 11, 2:19 PM CDT, 2 hours 54 minutes before
KSZ053-111934- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
Special weather statement, Jun 11, 2:54 PM CDT, 2 hours 19 minutes before
KSZ053-112009- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 254 PM CDT TUE JUN 11 2002 THIS IS A TEST...THIS IS A TEST. CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 43 min |
| Jun 11, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 59 min |
| Jun 11, 4:26 PM CDT | Tornado Warning | ICT | Lincoln | 49 min |
| Jun 11, 4:33 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Jun 11, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 63 min |
| Jun 11, 5:20 PM CDT | Flash Flood Warning | ICT | Ellsworth, Lincoln | 6 hr |
| Jun 11, 5:34 PM CDT | Tornado Warning | ICT | Ellsworth | 41 min |
| Jun 11, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 63 min |
| Jun 11, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 60 min |
| Jun 11, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 58 min |
| Jun 11, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 57 min |
| Jun 11, 6:30 PM CDT | Tornado Warning | ICT | McPherson | 60 min |
| Jun 11, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 46 min |
| Jun 11, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.